Patches causing patches?

Home » Blog » Patches causing patches?

Patches causing patches?

Is there really a silver lining in this dark cloud?

On June 24, 2015 the U.S. Food and Drug Administration (FDA) reported skin color changes associated with use of the Daytrana patch (methylphenidate transdermal system) prescribed for treating ADHD.

Using the patch may cause chemical leukoderma, or permanent loss of skin color. The condition is not physically harmful (the silver lining on this topic), according to the FDA statement, but it can permanently disfigure the body (the darker side). Loss of skin color has occurred in areas spanning as much as eight inches in diameter.

Our current medical “wisdom” seems hell bent on making a diagnosis of ADHD and treating it with an amphetamine-like drug, methylphenidate (the trade name is Ritalin). The number of ADHD victims continues to rise, as does the dispensing of potent drug treatments.

Some people are comfortable explaining that the increasing numbers are directly associated with better diagnostic skills. While there may be some validity in this conclusion, it might also be that it’s more convenient to do something quickly that often handles the symptoms than to search for a cause and treat it.

The question remains about using the patch. The primary reason for using this delivery method is convenience, as it reduces the need to schedule doses and to swallow them. If the convenience factor is very important to you, the risk of permanent skin discoloration is something that must be dealt with. Otherwise, the traditional pill form is still available and hasn’t (yet) been associated with the problem.

Regardless of whether a person uses the patch or swallows a pill, the underlying cause of the supposed problem isn’t being addressed by using an amphetamine-like drug, which only adjusts symptoms. A far superior approach to ADHD is to work with health professionals who can help locate causes and eliminate them.

2016-11-14T20:42:52+00:00 July 21st, 2015|Blog|